This is the first US report of continuous iv flumazenil infusion for benzodiazepine poisoning. A MEDLINE search from 1966 to 1999 revealed no similar reports in the US literature. A 24-y-o woman ingested 50, 2 mg (=100 mg) flunitrazepam tablets in a suicide attempt. She presented 30 min after ingestion with a temperature of 36.5 C, blood pressure of 90/36 mmHg. pulse of 84/min, and shallow respirations of 8/min. Her Glasgow coma scale (GCS) was 8. Her ECG showed sinus rhythm at 80/min, a QRS axis of 30 with no terminal 40 msec deviation, and a QRS interval of 84 msec. She received 0.2 mg flumazenil iv and her GCS improved to 15. She was orogastrically lavaged and given 50 g of activated charcoal. Resedation to a GCS of 8 recurred twice, requiring additional 0.3 mg and 0.5 mg boluses of flumazenil iv, totaling 1.0 mg over 1 h. Then, a continuous flumazenil infusion was started at 1.0 mg/h. maintaining her GCS at 15. Fourteen h later, the continuous flumazenil infusion was terminated, resulting in resedation and clinical hypoventilation. Flumazenil infusion was restarted at 1.0 mg/h with resolution of sedation and hypoventilation. Thirty h after overdose flumazenil infusion was terminated without resedation or hypoventilation. Continuous iv flumazenil infusion is not US Food and Drug Administration approved, and further study is necessary in carefully selected patients to determine its safety and efficacy.
|Original language||English (US)|
|Number of pages||2|
|Journal||Veterinary and Human Toxicology|
|State||Published - Jan 1 2000|
ASJC Scopus subject areas
- Health, Toxicology and Mutagenesis